Skip to content Skip to navigation

The least you need to know about Imodium overdoses

May 12, 2016
by Julie Miller, Editor in Chief
| Reprints

A new study reported in the Annals of Emergency Medicine outlines two patient fatalities, in which the individuals had consumed Imodium (loperamide)—an oral antidiarrhea drug that is sold over the counter (OTC)—in very high doses. Experts believe it was used to quell withdrawal symptoms in these cases, however, additional research reveals that online forums encourage use of loperamide for euphoric effects as well.

What are the effects of loperamide overdose?

At its recommended therapeutic dose, loperamide binds to the opiate receptor in the gut wall and slows intestinal motility, according to FDA prescribing information. However, it also causes central nervous system and respiratory depression at very high doses—doses so high that medical experts generally don’t think of the medicine as especially risky for abuse or overdose. The FDA guide also cites a specific clinical study that showed extremely low abuse potential. Loperamide was considered safe enough to move to OTC status in 1988.

Why are individuals misusing Imodium?

In the two cases in the Annals of Emergency Medicine, the 24-year-old man and the 39-year-old man both were being treated for substance use disorder and were being managed with buprenorphine. The younger patient was found in cardiopulmonary arrest with Imodium packages nearby and was given naloxone. The older patient experienced sudden cardiac dysrhythmia, and according to his family, had been using loperamide to reduce withdrawal symptoms because he had previously discontinued his treatment with buprenorphine.

Online citations of studies showing that high doses of loperamide prevented signs of withdrawal in morphine-dependent monkeys and the fact that naloxone has been identified as a rescue treatment for overdose could be what’s prompting individuals to identify the OTC drug as a potential substance of abuse.

According to the Annals of Emergency Medicine authors, “Oral loperamide abuse was reported on Web-based forums as early as 2005, with a 10-fold increase in postings from 2010 to 2011.” One-fourth of user-generated content indicated abuse for the purpose of euphoric effects.

What should addiction professionals consider now?

Authors warn that loperamide abuse is increasing with evidence of more online discussions and more poison-control center data related to intentional misuse of the drug. Clinicians are urged to report all cases of loperamide overdose to FDA’s MedWatch.

The OTC medication is legal, inexpensive and easy to obtain, so authors are recommending that Imodium be moved to behind-the-counter status, similar to the cold medicine pseudoephedrine.

Topics

Comments

People are getting addict of new things every day. Imodium is an OTC but people are overdosing it to get high. Government needs to spread awareness and encourage people to check in to drug rehabs asap.

Julie Miller

Editor in Chief

Julie Miller

@editor_JMiller

Julie Miller has more than 14 years of experience observing, analyzing and reporting on various...